Join the Meeting Place for Moms!
Talk to other moms, share advice, and have fun!

(minimum 6 characters)

5YR old with epilepsy on Keppra

Posted by on Jul. 12, 2013 at 12:05 AM
  • 13 Replies
1 mom liked this

I am extremely new to this site and feel like I am at a loss and need some advice from other mothers who have had children with epilepsy and their child was on Keppra.. heres a little background.


My son who is five was diagnosed six months ago with epilepsy.  He started having grand mal seizures back in December. His first one came December 27, the second one happened Jan 19, the third February 16. They diagnosed him in February right before the third seizure but started him on Keppra after the second one in Janruary. They warned me of the side effects but I didnt see much change in him after the first few weeks of starting the medication. Then in April he had an episode, not a full blown grand mal seizure but an absence seizure and lost control of his bladder. He had an EEG done in Janruary which came back abnormal. He is now on 3ML of keppra at 100mg twice a day. He started having violent outbursts at daycare about two months ago but when we had his follow up with his Neurologist he said he wasnt too concerned with the Keppra being the cause for his behavior since he is on such a low dosage.. Now when I say violent outburst I mean full out attacking other children, he has also punched his sister in the face numerous times and chokes his two year old little brother from time to time during his outbursts. Tonight happen to be one of those times and here I sit crying in my living room because I feel like I dont know what to do, this is NOT like him at all. If you ever met my son you would see he is the most loving, caring and gentle boy ever. Constantly showering people with affection and telling them how much he loves them. At daycare one of his teachers noticed that he starts these outbursts when it gets noisy in the classroom, almost like he is getting overwhelmed and doesnt know how to control it. So they have learned to keep him in a quieter enviroment and it has helped some. My problem is I dont know what is causing all of this or who I should talk to. I talked to his pediatrician and she recommended a therapist because we have been dealing with a lot. I am a single mother and there are four children. Their father was Very involved in their lives up until about a month ago when he got a new job and quit coming around as much. That in itself is a whole other story.  The problem with that is the two therapists names she gave me dont accept his insurance, so Im back at square one and am not in a position to pay for these visits out of pocket.  Where do I start? Could this be the medicine? The epilepsy itself? The stress or confusion from his father not being around? I feel like I am in this alone and cant get anyone to really listen or help and am to the point or weaning him off the medication to see if it helps with his behavior problems. Ive talked to his father and get no where with him about being around more to see if that helps this situation. Just feeling a little lost and wanting some advice... 

by on Jul. 12, 2013 at 12:05 AM
Add your quick reply below:
You must be a member to reply to this post.
Replies (1-10):
diaperstodating
by Angel on Jul. 12, 2013 at 12:08 AM
No experience with epilepsy or Keppra.
Here's a Bump.
(Bring Up My Post)
diaperstodating
by Angel on Jul. 12, 2013 at 12:09 AM
Welcome to CafeMom and welcome to the group!
Mipsy
by Member on Jul. 12, 2013 at 12:49 AM
1 mom liked this
My 5yr old has epilepsy too and is on keppra (and trileptal too). My son takes 6ml at 100mg twice a day. He has grand mals and absence seizures. It's hard but you're not alone.

The episodes you are describing is a common side effect of keppra called "keppra rage". You can start trying to add vitamin B6 to help combat it. I would start with 50mg and see how that does. But you need to notify the neurologist of this happening. They need to be made aware and they may change his medication. But B6 is usually the first thing they try before switching the medication.
Cafe MichelleP
by Head Admin on Jul. 12, 2013 at 8:16 AM
3 moms liked this


I agree. My son was on Keppra and he had Keppra rage. Not as bad as your son but definitely noticeable. We also added vitamin B6 but decided we still wanted a medicine change. He has been on Trileptal now for a few years and it has worked for him.

Does your son see a neurologist? If so, you need to inform them of these episodes. Keep a log of his outburst and the circumstances surrounding them. Then ask your neurologist for a referral to a behavioral specialist in your network. Do your research before hand by visiting your carriers website and find one yourself just in case the referral they give you is for someone not in network. This way you have a name to offer them so they can write a referral you can actually utilize. 


Quoting Mipsy:

My 5yr old has epilepsy too and is on keppra (and trileptal too). My son takes 6ml at 100mg twice a day. He has grand mals and absence seizures. It's hard but you're not alone.

The episodes you are describing is a common side effect of keppra called "keppra rage". You can start trying to add vitamin B6 to help combat it. I would start with 50mg and see how that does. But you need to notify the neurologist of this happening. They need to be made aware and they may change his medication. But B6 is usually the first thing they try before switching the medication.



Mipsy
by Member on Jul. 12, 2013 at 9:25 AM
We are trying to wean off the keppra due to rage issues and go completely on trileptal :)

Quoting Cafe MichelleP:


I agree. My son was on Keppra and he had Keppra rage. Not as bad as your son but definitely noticeable. We also added vitamin B6 but decided we still wanted a medicine change. He has been on Trileptal now for a few years and it has worked for him.

Does your son see a neurologist? If so, you need to inform them of these episodes. Keep a log of his outburst and the circumstances surrounding them. Then ask your neurologist for a referral to a behavioral specialist in your network. Do your research before hand by visiting your carriers website and find one yourself just in case the referral they give you is for someone not in network. This way you have a name to offer them so they can write a referral you can actually utilize. 



Quoting Mipsy:

My 5yr old has epilepsy too and is on keppra (and trileptal too). My son takes 6ml at 100mg twice a day. He has grand mals and absence seizures. It's hard but you're not alone.



The episodes you are describing is a common side effect of keppra called "keppra rage". You can start trying to add vitamin B6 to help combat it. I would start with 50mg and see how that does. But you need to notify the neurologist of this happening. They need to be made aware and they may change his medication. But B6 is usually the first thing they try before switching the medication.




SouthernMamaof1
by Member on Jul. 12, 2013 at 11:33 AM

 My DS has epilepsy and takes keppra.  He is almost 5 years old and takes 4ml twice a day.  He has been on it for a little over a year.

Keppra is known to cause a side effect known as the "Keppra Rage."  This is plenty of info online about it.  My DS experienced this, but it went away has he adjusted to his meds. 

From what I've read online, some children are able to tolerate the meds and some are not.  With some children, the keppra rage does not go away.  I would honestly see about trying a different med.

jesusismyfriend
by Bronze Member on Jul. 12, 2013 at 8:27 PM

I have a son who is 12 and has been on keppra since he was 5. He started having seizures at 1. Your son could possibly have some brain damage, get an MRI done or he could be acting out because of his dad.  

lageise
by Member on Jul. 13, 2013 at 7:28 PM

It's called Kepp Rage.  Both of my kids son - 9 and daughter - 6 have a seizure disorder.  My son has been off the Keppra since April because he was 3 years seizure free.  My daughter still takes the Keppra.  Our neurologist suggested Vitamin B6.  My daughter takes 50 mg. daily.  We grind it up and add it to her milk.  It worked for our son and still does for our daughter.  Ask your neurologist about it.  Good luck.

Margaret3000
by on Jul. 27, 2013 at 9:40 PM

Your post sounds like my story. My daughter (age 5) started having "drop down" seizures which have now manifested into mini-mal, and like you we started on Keppra - 3ML 2X's daily. Keppra is known to find the worst parts of your child behavior and then enhance those negative behaviors exponentially. Our family braced ourselves twice a day (medication time) and there were times I didn't even recognize my daughter. My neurologist tells me that Keppra is the best medication while they try to determine exactly what is going on with brain. It does not damage the organs and treats a broad spectrum of seizures types and parts of the brain. There are other medications you may be directed to after a treatment plan in is place. I know that my daughters life has completely changed which has also caused her stress. The combination can be a challenge for sure. I hope you continue to share information on your son as I am looking for suggestions on how to adapt, diagnosis, etc..  

Barabell
by Barbara on Jul. 28, 2013 at 11:43 AM

Welcome to the group. Here's another BUMP for you. Good luck, and hugs.

Add your quick reply below:
You must be a member to reply to this post.
Join the Meeting Place for Moms!
Talk to other moms, share advice, and have fun!

(minimum 6 characters)